Late stage reduction?: I've found this site really... - PMRGCAuk

PMRGCAuk
11,270 members20,522 posts

Late stage reduction?

ponai
ponai

I've found this site really helpful and probably this question has been answered, but I'm still a bit confused. I have had PMR for nearly 2 years, pretty standard symptoms, and started on Pred (15mg) in Dec 16. The pain never went completely, but I could function and got about 80% relief. I've been at 2mg since May and even tiny reductions (shaving off bits) cause increased discomfort. If I persisted that might pass, but I'm a bit tired of it all and not keen to suffer. My GP isn't pressurising me and I know the advice here would be that 2 is harmless and there's no need to rush it. It also seems that as long as I still have this ailment, I need Pred or it could flare (hasn't happened yet). I can't expect to continue to 0 with no pain because I always have some aches and stiffness and tiredness, so I do know the condition is still there, but it has never gone back to the pre-Pred level. Should I give up even thinking of reducing and just wait until I'm sure I'm in remission, or should I even be increasing in hopes of knocking out the symptoms entirely? It is so difficult when we all have different problems and different responses to the drugs, which is why all the anecdotes here are so useful. The rheumatologist said this would last a year!

9 Replies
oldestnewest
PMRpro
PMRproAmbassador

I'd give up for the moment at least! It doesn't mean you won't get off altogether - just not yet. The average duration of PMR is 5.9 years - you are nowhere near that yet. You are lucky to have a GP who isn't pressurising you.

When was the last dose where you felt noticeably better?

ponai
ponai
in reply to PMRpro

Part of the problem is that I can't really relate the Pred dose to the discomfort- it seems more related to activity. I'm definitely better this year than last, but can't say there has been any higher dose of Pred that improved things noticeably. I do find diclofenac gel is a bit magic for the shoulders and hips. And pacing...

PMRpro
PMRproAmbassador
in reply to ponai

PACING - there's the magic word!!! It's all down to that more often than not!

ponai
ponai
in reply to PMRpro

Thanks for the encouragement- pacing and stamina! Prob good to be learning how to deal with long term tediousness.

Thank you for bringing this up. I also started Dec 16 and am currently at 5. I am heading toward 77yrs old in September. My body is feeling more like my pre PMR body these days. I was feeling like a loosely knit bag of bones for quite a while on the Pred. I feel PMR pain free except for a residue in my right shoulder, it hurts when I use it in certain motions that didn't used to hurt Pre PMR. I think is just damage from the initial inflammation. Since I'm not stiff, this pain feels very different from the PMR related pain I had to begin with. Do you think that might be your situation too? Bursitis and rotator cuff injuries seem to be pretty common with PMR. I've read hear that they might be treatable with local cortisone shots rather than staying on oral Pred.. I haven't felt the need to date.

The bad news for me is that my pre PMR body was pretty achey from and bits of lower back and neck issues. The Pred made a lot of that disappear.

Also, as I have come down on Pred, I have had to cut down on my exercise routine to avoid hurting myself. Honestly, there are times I'd rather be a loosely knit bag of bones than reverting to my pre PMR body.

My doctor is in no rush to get me off Pred or even reduce. I've also just come off of a case of e-coli induced traveler's diarrhea followed by a UTI. So we are waiting.

I feel of two minds.

I want to get off Pred because I want to get off of fosamax. I have osteoporosis but had been stable for years before PRED without fosamax. I'm taking it now because of the research on the effect of PRED on bone density, even at low doses.

I want to stay on Pred because it is an effective way of controlling my aches and pains that interfere with daily life. For now, I'll hang at five until I regain the strength I lost to my recent infections.

LOL.

ponai
ponai
in reply to Hindags

Thanks for the suggestion, but I don't think my residual pain is acute enough to be anything else- though I carried a heavy watering can and my shoulder felt it later for 2 days. I have a friend with pmr who has collected so many other painful conditions that she says the pmr is the least of them, but her steroids do work completely.

I don't get any side effects from the Pred, and I've decided to stop worrying, manage things the way they are (no more heavy watering cans) and stop setting unfulfillable targets. So much of this illness- prob any long term illness- is morale, and anything that helps that prob helps pain as well.

Good luck!

I am on 3 mg of Pred,my doctor wants me to lower the dose but like you l am not entirely pain free and whenever l reduce ,even by 1/2 mg,the pain and stiffness gets worse. I also found that the prednisolone helped my asthma,l have hardly had to use an inhaler,that is another reason to stay on the steroids. I may try and reduce by l mg one day each week and see how that works,but as for coming off completely,l am sure the PMR will flare up again and l shall be back where l started over two years ago.l also find that lifting and overdoing things does make things worse,l try and pace myself ,l love gardening but that is often quite challenging.l sometimes find paracetamol eases some of the pain after too much physical activity.l wish you all the best,as PMRPro has said it can take years to be free of PMR.

ponai
ponai
in reply to Grants148

I find paracetamol helps if I take it before some risky activity, like a longish walk. It can stop the pain getting started. I like the idea that the pain is a mixture of things- yes, pmr, but also possibly compensation, ageing etc, and if something can help part of it maybe the remaining bit is more bearable. But gardening... if the pain doesn't get you, the fatigue does! Try not to let the plants guilt-trip you.

PMRpro
PMRproAmbassador
in reply to Grants148

If the symptoms worsen when you go lower - the answer to your GP is a firm NO. You have found your "right" dose for now and that's where you should stay. The silly (?)man should be grateful you are on such a low dose. Show him the Mayo work if he argues it is dangerous to stay on pred.

You may also like...